Alert archive / South Carolina / Special Weather Statements in 2024

Special Weather Statement, NWS Columbia, SC

July 15, 2024Orangeburg County, South Carolina

NWS Columbia, SC issued this special weather statement at Jul 15, 2024, 2:21 PM EDT for Orangeburg County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2024, 2:21 PM EDT (18:21 UTC)
Expired
Jul 15, 2024, 3:00 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Hail
0.00 in
Wind
50

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 59 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.4 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2024-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1661 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2024-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1661 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1241 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

052 
WWUS82 KCAE 151821
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
221 PM EDT Mon Jul 15 2024
 
SCZ037-041-135>137-151900-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Bamberg SC-Northwestern Orangeburg SC-
221 PM EDT Mon Jul 15 2024

...A strong thunderstorm will impact portions of south central
Calhoun, northwestern Bamberg and northwestern Orangeburg Counties
through 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Denmark, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Orangeburg, Denmark, Brookdale, Orangeburg County Airport, Claflin
College, Edisto Gardens, South Carolina State University, Neeses,
Norway, Rowesville, Cordova, Livingston, Cope, Wilkinson Heights,
Prince of Orange Mall, and Edisto.

This includes Interstate 26 between mile markers 142 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3331 8118 3353 8122 3363 8076 3336 8070
TIME...MOT...LOC 1820Z 256DEG 13KT 3344 8112 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

PL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jul 15, 12:54 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 15, 12:54 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1254 PM EDT Mon Jul 15 2024

.SYNOPSIS...
Scattered diurnally driven showers and thunderstorms remain
possible today with heat index values up to 110. Shower and
thunderstorm chances increase during the mid-week period as a
trough sets up over the eastern US and a cold front approaches
from the north and west. This boundary is expected to stall over
the Southeastern US during the late week period keeping
increased rain chances in the forecast with a gradual decrease
in daytime temperatures expected through Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Heat index values of 105-110 this afternoon, resulting in a
  Heat Advisory for eastern Midlands.
- Widely scattered/scattered showers and thunderstorms expected
  in the afternoon and evening. A few with gusty winds.

Upper level ridge over the area flattens a bit in response to
upper trough moving east of the Mississippi Valley. At the
surface, weak lee side trough across the region and Bermuda
ridge offshore. At 16z, satellite showing mainly mid level
clouds moving across the Upstate into the Midlands ahead of weak
short wave trough in northwest GA and AL. Temperatures are
rising into the mid 90s. Dew points remain rather high but
should mix out some this afternoon. Highest heat indices 108-110
degrees likely from CAE and points east. Surface based CAPE is
already 3000 J/kg, however drier air in north GA is slowly
advecting east and with some mixing, expect dew points to fall a
bit especially in the west. So, CAPE may decrease over the next
couple of hours. Overall, precipitable water does increase but
later this evening so expect values around 2 inches. Expect
mainly moderate instability this afternoon with steep low to mid
level lapse rates due to strong diabatic heating. The latest
CAMS suggest widely scattered/scattered thunderstorms this
afternoon into the evening with maybe a focus near the CSRA and
sea breeze/weak convergence areas then in the SC Piedmont
moving southeast toward CAE during the evening, possibly
enhanced by a weak short wave moving out of north GA. Gusty
winds possible with inverted V sounding. So highs around 100
degrees this afternoon and lows tonight, with some high clouds,
in the mid to upper 70s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Key Message(s):

- Shower and thunderstorm chances increase through the period
- Hot and humid conditions continue with the potential for another
Heat Advisory on Tuesday

Upper ridging builds over the Western CONUS during the short term
while trough begins to develop in response to this over the east.
Meanwhile, the Bermuda High will continue to advect moisture into
the region while a cold front slowly approaches from the north and
west on Wednesday. This will result in increasing shower and
thunderstorm chances, especially on Wednesday as the aforementioned
frontal boundary approaches. The lack of steering flow combined with
high moisture could result in areas of localized heavy rainfall and
potential hydrological issues due to slow moving and/or training
thunderstorms.

In terms of temperatures, Tuesday is expected to be another hot and
humid day. Will need to monitor for the possibility of heat products
again tomorrow. The primary forecast challenge for temperatures will
be the increased potential for showers and thunderstorms and whether
heat index values will meet or exceed criteria prior to convective
development. A slight cooling trend should then commence on
Wednesday will a lower likelihood for heat products.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Key Message(s):

- Scattered to numerous showers and thunderstorms expected each day
- Gradual cooling trend continues during the late week period

Upper trough continues to dig over the middle of the country during
the extended period while surface high pressure remains anchored
near Bermuda. Scattered to numerous showers and thunderstorms are
expected each day as the previously mentioned frontal boundary
stalls across the region. The front, combined with passing short
waves, should support more robust convective development with the
potential for locally heavy rainfall and possible flash flooding. A
few thunderstorms could become strong and produce gusty winds though
the overall severe weather threat appears to be low through the
extended. The additional clouds and convection during the late week
period should result in a continued "cooling" trend with a highs
falling to below normal values by the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR conditions generally expected through the TAF period outside
of afternoon and evening convection.

A few mid level clouds moving across central and north SC this
afternoon. Scattered cumulus expected across the region. Widely
scattered to scattered thunderstorms this afternoon and evening
but confidence low on locations/impacts to terminals at this
time. Mainly mid and high level clouds by 06z. winds south to
southwest 5 to 10 knots becoming light after 00z.

EXTENDED AVIATION OUTLOOK...Typical summertime afternoon
showers and thunderstorms may cause periodic restrictions each
day with abundant moisture causing possible, brief early morning
restrictions around sunrise.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Heat Advisory until 8 PM EDT this evening for SCZ016-022-
     027>029-031-037-038-041-135>137.
GA...None.

&&

In the hours before

Special weather statement, Jul 15, 2:15 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Columbia SC
215 PM EDT Mon Jul 15 2024

SCZ016-022-151900-
Chesterfield SC-Kershaw SC-
215 PM EDT Mon Jul 15 2024

...A strong thunderstorm will impact portions of Chesterfield and
northeastern Kershaw Counties through 300 PM EDT...

At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Carolina Sandhills Wildlife Refuge, or 18 miles northwest of
Hartsville, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cheraw, Pageland, Chesterfield, Carolina Sandhills Wildlife Refuge,
Cheraw State Park, Northeastern Technical College, Cheraw Municipal
Airport, Mcbee, Jefferson, Society Hill, Ruby, Patrick, Bethune,
Mount Croghan, McFarlan, Chesterfield Ruby Middle School, Cheraw Fish
Hatchery, Alligator Fire Station, Middendorf, and Bay Springs Fire
Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3460 7981 3453 7983 3453 7984 3449 7988
      3449 7997 3450 7999 3449 8003 3449 8005
      3436 8029 3435 8034 3474 8045 3482 8021
      3481 7994 3476 7993 3474 7989 3468 7986
      3465 7980 3461 7978
TIME...MOT...LOC 1815Z 258DEG 18KT 3454 8033

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

PL
Special weather statement, Jul 15, 2:18 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
218 PM EDT Mon Jul 15 2024

SCZ027-028-031-037-135-151900-
Lexington SC-Calhoun SC-Richland SC-Sumter SC-
Northwestern Orangeburg SC-
218 PM EDT Mon Jul 15 2024

...A strong thunderstorm will impact portions of northern Calhoun,
southeastern Lexington, southwestern Sumter, northwestern Orangeburg
and southeastern Richland Counties through 300 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm near
SC State Farmer's Market, or 7 miles south of Cayce, moving east at
20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Cayce, McEntire Air Base, South Congaree, Pine Ridge,
Gaston, Eastover, SC State Farmer's Market, Congaree National Park,
Hopkins, Sandy Run, Gadsden, Horrel Hill, Swansea, New Zion,
Lexington Acres Pond, Fort Motte, Cayce Riverwalk, Fort Jackson
McCrady Training Center, and Silver Lake.

This includes the following highways...
 Interstate 26 between mile markers 114 and 134.
 Interstate 77 between mile markers 0 and 9.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3369 8111 3393 8114 3406 8066 3370 8056
TIME...MOT...LOC 1818Z 258DEG 18KT 3385 8103

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

PL
Special weather statement, Jul 15, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
221 PM EDT Mon Jul 15 2024

SCZ037-041-135>137-151900-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Bamberg SC-Northwestern Orangeburg SC-
221 PM EDT Mon Jul 15 2024

...A strong thunderstorm will impact portions of south central
Calhoun, northwestern Bamberg and northwestern Orangeburg Counties
through 300 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Denmark, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orangeburg, Denmark, Brookdale, Orangeburg County Airport, Claflin
College, Edisto Gardens, South Carolina State University, Neeses,
Norway, Rowesville, Cordova, Livingston, Cope, Wilkinson Heights,
Prince of Orange Mall, and Edisto.

This includes Interstate 26 between mile markers 142 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3331 8118 3353 8122 3363 8076 3336 8070
TIME...MOT...LOC 1820Z 256DEG 13KT 3344 8112

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

PL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 10:06 PM EDTSpecial Weather StatementCAEOrangeburg24 min
Jul 14, 10:55 PM EDTSpecial Weather StatementCAEOrangeburg35 min
Jul 15, 3:44 AM EDTHeat AdvisoryCAEBamberg, Calhoun, Chesterfield, Clarendon, Kershaw, Lee and 4 more16 hr
Jul 15, 2:15 PM EDTSpecial Weather StatementCAEChesterfield45 min
Jul 15, 2:18 PM EDTSpecial Weather StatementCAERichland42 min
Jul 15, 2:32 PM EDTSevere Thunderstorm WarningCAEChesterfield43 min
Jul 15, 3:00 PM EDTSpecial Weather StatementCAECalhoun45 min
Jul 15, 3:12 PM EDTSpecial Weather StatementCAESumter48 min
Jul 15, 3:27 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg, Richland, Sumter33 min
Jul 15, 3:51 PM EDTSpecial Weather StatementCAEOrangeburg39 min
Jul 15, 4:03 PM EDTSevere Thunderstorm WarningCAECalhoun, Clarendon, Orangeburg27 min
Jul 15, 5:49 PM EDTSpecial Weather StatementCAEAiken41 min
Jul 15, 6:23 PM EDTSevere Thunderstorm WarningCAEMcCormick37 min
Jul 15, 6:42 PM EDTSpecial Weather StatementCAELexington48 min
Jul 15, 7:14 PM EDTSevere Thunderstorm WarningCAELexington, Richland46 min
Jul 15, 7:58 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lexington, Richland32 min
Jul 15, 6:19 PM EDTSpecial Weather StatementCAEColumbia, Lincoln, McDuffie56 min

Nearby

Special Weather Statements in South Carolina, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.